The anticoagulant dabigatran has been linked to a heightened risk of myocardial infarction in a wide range of patients when compared to other medications.
The anticoagulant dabigatran has been linked to a heightened risk of myocardial infarction (MI) in a wide range of patients when compared to other medications.
The finding was reported by Ken Uchino, MD, and Adrian V. Hernandez, MD, PhD, of the Cleveland Clinic in Ohio, who searched PubMed, Scopus, and the Web of Science for randomized controlled trials of dabigatran that reported on MI or acute coronary syndrome (ACS) as secondary outcomes.
Their analysis included 30,514 participants from seven trials: two studies of stroke prophylaxis in atrial fibrillation (AF); one study on acute venous thromboembolism; one study on ACS; and three studies on short-term prophylaxis of deep venous thrombosis in joint replacement. Control groups in the studies were given warfarin, enoxaparin, or a placebo.
"Dabigatran was significantly associated with a higher risk of MI or ACS than that seen with agents used in the control group,” the researchers write. Out of 20,000 patients in the studies receiving dabigatran, there were 237 instances of MI or ACS, a rate of 1.19%. By comparison, out of 10,514 patients receiving controls, there were 83 instances of MI or ACS, a rate of 0.79%.
“Although the relative risk increase was 33%, the absolute risk increase was very small, at 0.27%," the researchers continued.
The researchers note that their findings do not necessarily show that dabigatran increases the risk of MI or ACS; it is also possible that it lacks warfarin’s and aspirin’s ability to prevent these events. They also note that there is no known pharmacologic mechanism by which diabigatran would increase the risk of MI or ACS.
Dabigatran was approved by the US Food and Drug Administration in 2010 for the prevention of stroke and systemic embolism in patients with nonvalvular AF. While the researchers stressed that the drug appears to benefit AF patients, they also advised that "clinicians should consider the potential of these serious harmful cardiovascular effects with use of dabigatran."
“The cardiac risk of dabigatran should be investigated further, especially if it is used in populations at high risk of MI or ACS," the authors conclude.
This study was published online earlier this week by the Archives of Internal Medicine.